Pfizer Covid Vaccine: Alaskan Healthcare Workers Suffer From Allergic Reactions

The case marks the first allergic reaction to the vaccine reported in the U.S., despite health officials saying they expect the occasional allergic reaction – and ready to treat anyone with one.

“We expected such a side effect to occur after reports of anaphylaxis came out in England after people there received the Pfizer-BioNTech Covid-19 vaccine,” said Alaska’s Chief Medical Officer Dr. Anne Zink. “All sites that are licensed to have vaccinations in Alaska must have drugs to treat an allergic reaction, and that was the case in Juneau.”

The worker was among those vaccinated as part of the Pfizer vaccine rollout Tuesday at the Bartlett Regional Hospital in Juneau.

According to Dr. Lindy Jones, an attending physician at Bartlett Memorial Hospital, the worker was detained in the vaccine surveillance area immediately after receiving the shot and took a Benadryl. When she reported shortness of breath, she was taken to the emergency room.

When Jones saw her in the hospital, he said she had developed shortness of breath and an increased heart rate and a rash that covered her face and upper body.

The FDA grants emergency approval for the Pfizer / BioNTech Covid-19 vaccine

“I was concerned about an anaphylactic reaction and gave her the standard treatment of one dose of intramuscular adrenaline. She responded immediately,” Jones said at a news conference. She was also given antihistamines.

She still had an increased heart rate and was breathing quickly – a sign of an allergic reaction – so Jones gave her another dose of adrenaline and steroids, “which are another standard treatment for unwanted anaphylactic reactions,” said.

Jones said the worker, who was not further identified to protect her privacy, had no history of vaccine allergies. After a night in the intensive care unit, she is almost healthy again.

“She was still thrilled to have received the vaccine and the benefits it would bring her in the future,” said Jones.

“This was one case where the system worked very well,” said Dr. Jay Butler of the United States Centers for Disease Control and Prevention told the press conference.

“This incident was reported in the CDC’s Vaccine Adverse Event Reporting System (VAERS) database last night. The Alaska Department of Health and Social Services (DHSS) has been in close communication with the CDC and the agency is providing guidance and support “Said the state health department in a statement.

Dr. Paul Offit, a member of the US Food and Drug Administration’s advisory committee on vaccines and related biological products, said on Wednesday that doctors need to be on the lookout for allergic reactions to the new vaccine.

“That’s the kind of thing that we obviously have to look at,” Offit told CNN’s Brianna Keilar.

Allergy alert for Pfizer / BioNTech vaccine according to UK health workers with a history of allergy

He noted that two cases of allergic reactions had been reported in the UK with the vaccine introduced earlier this month.

“There were apparently several people in the UK who had a severe allergic reaction to this vaccine and had a history of severe allergic reaction,” said Offit, director of the Vaccine Education Center and professor of pediatrics at Philadelphia Children’s Hospital.

“Currently, the CDC recommendation is that you should not receive this vaccine if you have ever had a severe allergic reaction to an injectable medical device,” Offit added.

“About one in a million people who receive a vaccine can have a severe allergic reaction to the vaccine. We need to find out what specifically appears to be causing that allergic reaction.”

An FDA spokeswoman said the agency is working with Pfizer and the CDC to better understand what happened.

“It is important that the data sheets for healthcare providers include the language that severe allergic reactions have been reported post-vaccination and that appropriate medical treatment to treat immediate allergic reactions must be immediately available to an individual in the event of an acute anaphylactic reaction. ” The spokeswoman told CNN.

The Asthma and Allergy Foundation of America also noted Wednesday that the FDA and CDC are “all keeping an eye on” reported adverse events.

“Recent media reports of reactions to the new Pfizer / BioNTech COVID-19 vaccine, first from the UK and now from a report in the US, raise safety concerns for people with a history of severe allergies. It is important to remember that we are still I do not have full details on the details of these reported reactions, “said Dr. Mitchell Grayson, chairman of the foundation’s medical and scientific council, in a written statement Wednesday.

“We are at an early stage in the adoption of COVID-19 vaccines. It is common for adverse vaccination reactions to occur once they become more widespread, even if none of these reactions have been seen in clinical trials,” Grayson said. “More vaccines are in the pipeline, so there will likely be more options if a vaccine is found to work better in certain populations than others. It is important that the science does its job, not the headlines. Anyone who has concerns in terms of allergy risk should do so. ” consult your doctor. “

CNN’s Nadia Kounang contributed to this story.

Correction: An earlier version of this story contained a fake photo. The image has been replaced with a photo showing the Pfizer-BioNTech Covid-19 vaccine.

Source